Connect
MJA
MJA

Propylthiouracil‐induced vasculitis in carbimazole‐refractory Graves disease

Brian Lam, Alexander Yuile and Suran L Fernando
Med J Aust 2019; 210 (11): . || doi: 10.5694/mja2.50198
Published online: 17 June 2019

A 59‐year‐old woman with carbimazole‐refractory Graves disease presented with fever and extensive necrotising rash (Figure) 2 weeks after commencing propylthiouracil therapy. Investigations revealed undetectable thyroid‐stimulating hormone (< 0.004 mIU/L; reference interval [RI], 0.400–5.00 mIU/L), elevated levels of T3 (7 pmol/L; RI, 2.6–6 pmol/L) and T4 (22 pmol/L; RI, 9–19 pmol/L), raised C‐reactive protein (61 mg/L; RI, < 5 mg/L), and the presence of perinuclear antineutrophil cytoplasmic antibodies with elevated antiproteinase 3 antibodies. This was consistent with small vessel vasculitis and a persistent hyperthyroid state. Skin biopsy demonstrated leukocytoclastic vasculitis, a rare side effect of propylthiouracil therapy.1 A tapering course of prednisolone and mycophenolate was commenced. Areas of skin necrosis were managed with debridement and split‐skin grafting. Graves disease was treated with total thyroidectomy.

  • Brian Lam
  • Alexander Yuile
  • Suran L Fernando

  • Royal North Shore Hospital, Sydney, NSW

Correspondence: Brian.Lam@health.nsw.gov.au

Competing interests:

No relevant disclosures.

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Responses are now closed for this article.